Recently diagnosed with HIV? Click here

Diarrhoea

From Managing side effects • 1 February 2008

Symptoms

Frequent, urgent and loose or watery bowel motions. These can range from mild to severe and may sometimes be accompanied by ‘sickly' pain and cramping in the belly and intestines. Diarrhoea can reduce the absorption of nutrients and medication through the gut. If left uncontrolled it can have negative consequences including weight loss and treatment failure.

Causes

Diarrhoea can have several different, and sometimes multiple simultaneous causes, including:

  • infection with some types of virusesA small infective organism which is incapable of reproducing outside a host cell., bacteriaA microscopic organism composed of a single cell. Many bacteria can cause disease in humans., or parasites;
  • food allergies and intolerances to certain foods; and
  • stress and emotional problems.

Diarrhoea can also be a result of HIV infection itself or a side effectAn unwanted effect caused by the administration of drugs. Onset may be sudden or develop over time. of many HIV antiviralA medication or substance which is active against one or more viruses. May include anti-HIV drugs, but these are more accurately termed antiretrovirals. drugs. Most nucleosides and protease inhibitors (especially nelfinavir) are associated with gastrointestinal (gut) intolerance which can lead to diarrhoea. Less frequently, non-nucleoside reverse transcriptase inhibitors (NNRTIs) cause diarrhoea.

Complementary & Supportive Therapy

Foods: Keep eating. Many people stop eating when they have diarrhoea, which can provide short-term relief but the diarrhoea returns, often worse, when food is resumed. Continuing to eat foods containing soluble fibre and minimal fat can shorten the duration of the problem. Eat several small meals a day if your appetite is poor, focusing on bland, easily digested food and avoid very hot or very cold foods. Fresh nutmeg, sprinkled and mixed with yoghurt containing probiotic ‘friendly' gut bacteria, helps by slowing the gut down. Nutmeg should only be used sparingly as it is toxic in high quantities. Probiotic organisms Lactobacillus acidophilus , Lactobacillus casei , Enterococcus faecium and the Bifidobacterium species are classed as ‘friendly bacteria' which are believed to keep the gut healthy. Probiotics may be especially helpful if you experience diarrhoea after a course of antibiotics.

Foods containing pectin such as rolled oats, bananas, stewed apples, white rice, and peeled potatoes ‘glue' stools together. Limit foods high in insoluble fibre (legumes, wholegrain breads and cereals, fibrous vegetables and fruits, vegetable and fruit peels).

Limit alcohol and caffeine-containing drinks (coffee, tea, cola and energy drinks). Avoid fatty and spicy foods. Diarrhoea can cause temporary lactose intolerance in some people. This results in the diarrhoea worsening when foods containing milk sugar or lactose are consumed (e.g. milks, custards, ice-creams). Limit lactose-containing foods by choosing low lactose milks or soy drinks. Most yoghurts and hard yellow cheeses have low levels of lactose and are tolerated well.

Herbs and teas: Slippery elm bark ( Ulmus fulva ) or rice bran soothes and lubricates the gastrointestinal (gut) linings where there is irritation. Peppermint tea may relieve bloating and contraction in the digestive tract muscles. Aloe vera helps relieve symptoms associated with irritable bowel syndrome (IBS). It is important to use Aloe products containing the inner leaf gel only, because other whole leaf compounds of the plant have a laxative effect. Drink plenty of water to avoid becoming dehydrated and replace minerals lost with an electrolyte replenisher (e.g. Gastrolyte) if you are losing fluid through frequent bowel movements. These drinks may also be frozen and taken slowly as ice blocks.

Fibre supplements: Soluble fibre such as psyllium husks (e.g. Metamucil) help by absorbing surplus water from the gut. Fibre supplements should be taken a couple of hours before or after HIV antiviral drugs as they can affect absorption.

Medical & Drug Treatment

Diarrhoea can be caused by infection as well as drug side effects. It is important to exclude infection as a cause of this symptom. Your doctor will take a stool sample to determine whether your diarrhoea is the result of infection and will prescribe the appropriate drug treatment if this is the case.

Calcium supplements (e.g. Caltrate) may be particularly useful for nelfinavir-related diarrhoea. It has not been found to be as effective for other protease inhibitor related diarrhoea. The usual dose is 500mg of calcium carbonate twice a day, an hour or two before taking your protease inhibitors.

Anti-diarrhoea drugs (e.g. Imodium, Gastro Stop or Lomotil) can be very useful and are available from the chemist without a prescription. You should not take more than 6–8 Imodium tablets each day.

Codeine helps firm up stools but can lead to constipation in high doses (see precautions).

Special Precautions & Considerations

  • Successful management of diarrhoea depends on identifying its cause(s). The potential benefits for each approach to treatment may be specific to certain causes, so talk to your doctor and dietician to identify which approaches are likely to work best for you.
  • Long-term use of codeine can lead to addiction. Use codeine only under a doctor's supervision when other methods of controlling diarrhoea have failed.
  • Your doctor may recommend changing your HIV antiviral drugs if diarrhoea is intolerable and doesn't respond to other interventions, but don't stop taking your medications unless your doctor advises you to do so.
  • Diarrhoea can increase the permeability of the lining of the intestines, leading to fluid loss from the body. This is sometimes referred to as "leaky gut".
  • Smoking and alcohol can worsen diarrhoea.
  • Stick to the dietary requirements of your HIV treatments (i.e. whether they should be taken with food or on an empty stomach). If you are having trouble doing this, talk to your doctor as soon as possible.
  • Some people react differently to different foods, food fibre and sugars. While the fibre in fruit may bulk up stools, the simple sugars (fructose) in some fruit can worsen diarrhoea. Citrus fruits may be worse than other fruits such as apples and bananas. Bananas are usually beneficial for soothing the intestines, but can sometimes make diarrhoea worse due to their ‘slippery' nature. Spinach, lettuce and avocadoes are also ‘slippery' type foods. A dietician can assist you in identifying the foods that work for you.
  • Dietary fibre supplements (e.g. Metamucil), can slow or reduce the absorption of medications. Speak to your doctor or pharmacist if you have concerns about this.

Managing side effects

Text size: font smallerfont normalfont larger print-friendly version of this pagePDF version of this pageemail this page to a friend

The article you are viewing is part of the larger (multi-page) resource Managing side effects.

View the introductory page.

In stock. Printed copies of this resource are available from the NAPWHA office. Contact NAPWHA if you would like a copy mailed to you.

This Resource was first published on 1 February 2008 — more than six years ago.

While the content of this resource was checked for accuracy at the time of publication, NAPWHA recommends checking to determine whether the information is the most up-to-date available, especially when making decisions which may affect your health.

This article may contain medical information. NAPWHA makes every reasonable effort to ensure the information on this website is accurate, reliable and up-to-date, including obtaining technical reviews by medically-qualified reviewers, however the authors of information on this website are not qualified to give medical advice, except where explicitly stated.

The content of this website is intended to support, not replace, the relationship between people living with HIV/AIDS and their medical advisers, and is not intended as a substitute for medical advice.

Tags